This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I'm a 47 yr. old female with 2 children. I have had depression and anxiety my whole life, with 3 major depressive episodes. I was given Paxil 20mg. 15 years ago and felt happy for the first time ever. Over the years I've had to have my dosage increased to 50mg. About a month ago I started to feel the old symptoms returning again. (not sleeping well, nervous stomach, anxiety, depression.) My doctor increased my Paxil to 60mg. I felt better in about 4 or 5 days, and then I started feeling really bad( nausea, stomach ache, anxiety, depressed) My doctor checked me for a urinary tract infection and indeed I had a whopper of one so she gave me an antibiotic and it went away. I thought that the UTI may have been making me feel bad all along,(I always feel some anxiety when I get ill( so I decreased the Paxil back down to 50 mg. Within a week I was feeling the anxiety and all that again, so I went back up to 60mg of Paxil. It's been about 4 or 5 days and I still have some anxiety and sleeping problems and just feel ill at ease. Do you think I needed to stay on the Paxil all along and how long until it starts to work again? I also take Klonopin for anxiety, but it still doesn't really get rid of that "ill at ease" feeling inside. Any advice would be very much appreciated. As an afterthought about month before all this I had a sinus infection and was given Cipro and had a bad reaction to it. Major anxiety and mood change. I only took the Cipro for 3 or 4 days and then quit and the symptoms went away.
You might have developed what is called as tolerance to Paxil. Though tolerance to Paxil (or other SSRIs) has not been studied so well, there are reports of antidepressants, including the SSRIs, losing their efficacy over a period of time. In such cases, increasing the dose helps reduce the symptoms, but the effect is often reported to be transient. The next strategy is to augment the treatment with another class of medicines, or to change the drug to a new one.
You may also have to consider the possibility of akathisia induced by Paxil. Akathisia is the feeling of inner restlessness, and mild-moderate forms of akathisia resemble anxiety states. It is often mistaken for anxiety. Akathisia usually reduces with reduction in the dose of the primary drug (e.g. Paxil in your case), and anti-anxiety drugs rarely seem to help.
You can discuss these two possibilities with your doctor. I won't be able to say which one of these is more likely. The nature of the current symptoms often gives an idea of the possible cause and your doctor will be able to tell you better. Also what will help reach a diagnosis is the observation that you felt better with increased dose (60mg) and the symptoms of anxiety returned after reducing the dose back to 50mg. Sticking with Paxil was good since you could observe the response to dose changes. Hypothetically, this observation leads us more towards tolerance issue than akathisia, as reducing the dose did not help. But I suggest you discuss this with your doctor. The sinus infection event does not seem to be related to your current problem.
I hope this helps a bit. Let us know your thoughts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.